Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 346, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2005, 7:42 PM CDT for Wells County, North Dakota. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2005, 7:42 PM CDT (00:42 UTC)
- Expired
- Aug 24, 2005, 8:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Wells County, ND
The radar
The Bismarck radar (KBIS), 113 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 7:45 PM CDT | HAIL 1 | Hurdsfield, ND | |
| Aug 24, 7:45 PM CDT | HAIL 1 | Hurdsfield, ND | |
| Aug 24, 8:12 PM CDT | HAIL 0.75 | Chaseley, ND | |
| Aug 24, 8:25 PM CDT | HAIL 0.75 | Bowdon, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1415 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 9.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 250042 SVRBIS NDC103-250145- /O.NEW.KBIS.SV.W.0346.050825T0042Z-050825T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 742 PM CDT WED AUG 24 2005 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 845 PM CDT * AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HURDSFIELD...OR ABOUT 54 MILES NORTHEAST OF BISMARCK...AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHASELEY AROUND 750 PM CDT BOWDON AROUND 755 PM CDT FESSENDEN AROUND 810 PM CDT HAMBERG AND 8 MILES SOUTHEAST OF HEIMDAL AROUND 825 PM CDT BREMEN AROUND 830 PM CDT LAT...LON 4734 10003 4733 9950 4784 9931 4783 9999 $$ ABELING
2 follow-up statements
000 WWUS53 KBIS 250059 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 758 PM CDT WED AUG 24 2005 NDC103-250145- /O.CON.KBIS.SV.W.0346.000000T0000Z-050825T0145Z/ WELLS ND- 758 PM CDT WED AUG 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR WELLS COUNTY... AT 756 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF BOWDON...OR ABOUT 58 MILES SOUTHWEST OF DEVILS LAKE... MOVING NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... FESSENDEN AROUND 810 PM CDT HAMBERG AND HEIMDAL AROUND 825 PM CDT 7 MILES NORTHWEST OF BREMEN AROUND 830 PM CDT HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN HURDSFIELD WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4734 10003 4733 9950 4784 9931 4783 9999 $$ ABELING
000 WWUS53 KBIS 250141 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 841 PM CDT WED AUG 24 2005 NDC103-250151- /O.EXP.KBIS.SV.W.0346.000000T0000Z-050825T0145Z/ WELLS ND- 841 PM CDT WED AUG 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WELLS COUNTY EXPIRES AT 845 PM CDT... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT THREAT. LAT...LON 4734 10003 4733 9950 4784 9931 4783 9999 $$ ABELING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:50 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Aug 24, 2:50 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT WED AUG 24 2005 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT MORNING NAM INDICATES THAT THIS AFTERNOONS/EVENINGS CONVECTION WILL TAKE OFF ON A LINE 20 TO 50 MILES WEST OF BISMARCK/MINOT. BY THURSDAY MORNING THE ACTIVITY WILL BE EAST OF OUR FORECAST AREA...BUT STILL OVER EASTERN NORTH DAKOTA. A DRY SLOT WILL BE ENTERING THE WEST...BUT THE COLD CORE UPPER LOW IN CANADA WILL SPREAD SOME CLOUDS AND LIGHT SHOWERS ALONG THE INTERNATIONAL BORDER. NORMAL NIGHTTIME COOLING WILL END THE SHOWERS AND DECREASE THE CLOUDINESS OVER THE NORTH THURSDAY NIGHT. FRIDAY WILL BE A REPLAY OF THURSDAY...EXCEPT THE UPPER LOW WILL BE FURTHER NORTH OF THE BORDER SO THERE WONT BE SHOWERS AND THE CLOUDINESS WILL BE LESS OVER MY NORTHERN ZONES. SATURDAY WILL BE DRY...HOWEVER A SHORT WAVE SPOKE ORBITING THE UPPER LOW IN MANITOBA WILL HOLD TEMPERATURES BACK A BIT...AND MAY INDUCE SOME PARTIAL CLOUDINESS IN WHAT OTHERWISE WOULD BE A SUNNY AND MILD PATTERN. .LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT A MID LEVEL SHORT WAVE RIDGE BUILDS INTO THE NORTHERN PLAINS FOR THE LATTER PART OF THE WEEKEND AND INTO EARLY NEXT WEEK. EXPECT DRY AND MILD WEATHER THROUGH MONDAY NIGHT. BY MONDAY NIGHT INTO TUESDAY...UPPER LEVEL FLOW SWITCHES TO SOUTHWESTERLY AS THE SHORT LIVED RIDGE MOVES OFF TO THE EAST. WILL THUS SEE A RETURN TO AN ACTIVE WEATHER PATTERN THROUGH THE REMAINDER OF THE EXTENDED. CURRENT GRIDS ARE REFLECTING THIS WELL...SO MADE MINIMAL CHANGES TO ALL GRID PARAMETERS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && RSL/NH
Hazardous weather outlook, Aug 24, 4:15 AM CDT, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 415 AM CDT WED AUG 24 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-250908- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 415 AM CDT WED AUG 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SLOW MOVING LOW PRESSURE IN EASTERN MONTANA WILL BE THE FOCUS FOR ISOLATED THUNDERSTORMS IN THE CENTRAL AREAS THIS MORNING AND SCATTERED THUNDERSTORMS AGAIN THIS AFTERNOON. SOME OF THE STORMS MAY BE SEVERE LATER TODAY AND THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND THIS EVENING. JENSEN
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:23 PM CDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 68 min |
| Aug 24, 10:13 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 28 min |
| Aug 25, 12:51 AM CDT | Severe Thunderstorm Warning | BIS | Logan | 25 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.